Chemotherapy Drug Could Potentially Cause Severe Hearing Loss in People with Cockayne Syndrome

Cisplatin kills both rapidly dividing cells and non-dividing cells in the inner ear, which can lead to hearing loss.

The chemotherapy drug cisplatin, which treats various types of cancers, may cause permanent hearing loss by killing the sensory cells of the inner ear, which can be more serious in people with Cockayne syndrome, a recent study finds. Cisplatin is currently prescribed for breast cancer, prostate cancer, neuroblastoma, melanoma, and other forms of cancer.

"Chemotherapy using the drug cisplatin saves lives by killing rapidly dividing cancer cells, so it is a mystery why a major side effect of treatment is hearing loss caused by the death of the non-dividing sensory hair cells of the inner ear," said senior author Neil Segil, PhD. "Our studies of a mouse model of Cockayne syndrome are the first to point to the importance of ongoing DNA repair in protecting the sensitive sensory hair cells of the inner ear from such environmental stress. We show that the same mutations, causing Cockayne syndrome in humans, make the sensory hair cells of mice hypersensitive to DNA damage caused by cisplatin chemotherapy."

Both cisplatin and Cockayne syndrome can cause hearing loss in humans. According to the study published in the Journal of Neuroscience, cisplatin damages DNA in cells, which interferes with the cells’ ability to proliferate. This has the greatest effect on the most proliferative cells, cancer cells, and the least effect on non-dividing cells, such as sensory cells in the inner ear.

Researchers found that cisplatin causes death to both types of cells, which makes it an effective chemotherapy drug with a side effect of severe hearing loss.

Young children are especially vulnerable and can experience developmental delays from hearing loss associated with cisplatin, according to the study.

Mice models in the study had mutations to mimic Cockayne syndrome. The mice with a Csa mutation fared worse than mice with a Csb mutation, according to the study.

Both mutations interfere with transcription-coupled DNA repair, which is important for protecting the sensory cells of the inner ear from cisplatin. Researchers believe a variation in the efficacy of transcription-coupled DNA could explain the differing susceptibility to hearing loss.

"Our cells have several biochemical pathways that they use to repair DNA," Dr Segil concluded. "Our findings suggest that one particular pathway, transcription-coupled DNA repair, is a major force for protecting the cells of the inner ear from cisplatin. The impairment of this repair pathway in patients with Cockayne syndrome leaves them particularly vulnerable to severe hearing loss as a side effect of taking this chemotherapy drug."